MAUDE Adverse Event Report: ALPHATEC SPINE INC ZODIAC COCR STRAIGHT ROD 5.5 X 60 CM (BIODUR CCM PLUS ALLOY); PEDICLE SCREW SPINAL DEVICE

ALPHATEC SPINE INC ZODIAC COCR STRAIGHT ROD 5.5 X 60 CM (BIODUR CCM PLUS ALLOY); PEDICLE SCREW SPINAL DEVICE
Model Number 62005-60
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Information provided by the international customer revealed this patient has previously underwent two (2) prior revisions surgeries.Both cases ((b)(6) 2016) were for the same type of event which occurred at the same location (left side iliac).The root cause was determined to be non-fusion/healing caused stresses and load to be transferred to the area of the back out the axial connector was implanted during the first revision surgery on (b)(6) 2016.While the surgeon was bending the rod for the expansion of the construct, the rod fractured and broke.The axial connector was utilized to reconnect the broken rod for the extension.The use of an axial connector significantly increases the rigidity of the construct in the segment where the connector is used, as a result, much higher loads are transferred to the rod segments on either side of the connector.Since, this particular patient suffers from parkinson's, it's likely that healing would not occur as quickly or easily as in other patients, and therefore the implants in this construct would likely see the load for a longer period than typically expected.Given the high loads and stress concentration on either side of the axial connector, the rod was likely experiencing higher loads than normal.Systems such as the zodiac spinal fixation are typically intended for temporary fixation to provide stabilization during the development of fusion/healing and not intended for permanent implantation.If healing has not occurred; without solid bone fusion, these devices cannot be expected to support the spine indefinitely and may fail due to bone-metal interface, metal or bone failure.If healing has occurred; the devices should be removed after complete healing.Devices, which are not removed after serving their intended purpose may bend, dislocate, or break.
 
Event or Problem Description
An international customer ((b)(6)) reported that revision surgery was conducted on (b)(6) 2017 to remove a zodiac rod which had fractured and broke.

Brand Name
ZODIAC COCR STRAIGHT ROD 5.5 X 60 CM (BIODUR CCM PLUS ALLOY)
Common Device Name
PEDICLE SCREW SPINAL DEVICE
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key6570700
Report Number2027467-2017-00031
Device Sequence Number133598
Product Code MNI
UDI-Device Identifier00844856049475
UDI-Public00844856049475
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K091189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number62005-60
Device Catalogue Number62005-60
Device Lot Number658772
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2013
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/19/2017
Initial Report FDA Received Date05/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;